MAUDE Adverse Event Report: ATRIUM MEDICAL CORPORATION DRAINS EXPRESS BRU; APPARATUS, AUTOTRANSFUSION

ATRIUM MEDICAL CORPORATION DRAINS EXPRESS BRU; APPARATUS, AUTOTRANSFUSION
Model Number 4050-100N
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Codes Insufficient Information (4580); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/20/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
On completion of the investigation a follow up report will be submitted.
 
Event or Problem Description
Chest drain setup prior to chest tube placement.Chamber c (air leak monitor) filled with pre-packaged sterile water to indicated fill line.Drain connected to wall suction.Chamber e (bellow) expanded.Proper setup confirmed by vigorous bubbling in chamber c.After placement of chest tube & connection to drain, it was observed that chamber c had little to no fluid in it.Looked as if there was a spray of fluid inside the chamber.No obvious location of where the fluid went.Although suction was connected to drain & suction tubing was sucking , the drain no longer seemed to have suction.New drain was set up and functioned as designed.
 
Event or Problem Description
N/a.
 
Additional Manufacturer Narrative
The complaint details state the following: "chest drain setup prior to chest tube placement.Chamber c (air leak monitor) filled with pre-packaged sterile water to indicated fill line.Drain connected to wall suction.Chamber e (bellow) expanded.Proper setup confirmed by vigorous bubbling in chamber c.After placement of chest tube & connection to drain, it was observed that chamber c had little to no fluid in it.Looked as if there was a spray of fluid inside the chamber.No obvious location of where the fluid went.Although suction was connected to drain & suction tubing was sucking, the drain no longer seemed to have suction.New drain was set up and functioned as designed." the device in question was not returned and the product lot number not provided therefore a device history record review could not be conducted.Based on the details the chest drain had the suction applied first prior to connecting the drain to the patient.The first instruction in the instructions for use aw011483 states the following: "set up step 1.Connect patient tube to patient ¿ connect chest drain to patient prior to initiating suction.Step 2.Connect suction to chest drain ¿ attach suction line to suction port on top of chest drain." based on the details provided this instruction was not followed appropriately.When the drain is under suction to atmospheric pressure rapid bubbling will occur and will allow the fluid in the water seal to evaporate rapidly.The details mention that the drain had been bubbling for "several minutes" prior to attaching the drain to the patient chest drain catheter.Being that the drain in question was disconnected and a new drain put in place that functioned properly also suggests that there may have been a poor connection from the chest tube catheter and the drain patient line.Without the drain in question the complaint cannot be confirmed.There was no mention of a leak of the actual drain and no mention of water being on the floor surrounding the drain that suggests a leak of the express chest drain unit itself.As the lot number is unknown of the device a companion/contemporaneous sample was not able to be evaluated.Based on the details provided with the complaint it appears that a set up error of the drain may have contributed to the event and or operational context in regards to the possible air leak between the drain patient line and chest tube catheter.A recurring lot number report was unable to be run as the product lot number was not provided.A review of cars/capas found none related to this complaint.A risk review found that the risk management documents for this product adequately address the reported defect and the severity and anticipated occurrence level are appropriate.H3 other text: device not returned.

Brand Name
DRAINS EXPRESS BRU
Common Device Name
APPARATUS, AUTOTRANSFUSION
Manufacturer (Section D)
ATRIUM MEDICAL CORPORATION
40 continental blvd
merrimack NH
Manufacturer (Section G)
ATRIUM MEDICAL CORPORATION
40 continental blvd
merrimack NH
Manufacturer Contact
lori gosselin
40 continental blvd
merrimack, NH 
MDR Report Key12091572
Report Number3011175548-2021-00718
Device Sequence Number3979816
Product Code CAC
UDI-Device Identifier00650862115147
UDI-Public00650862115147
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K043140
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 02/09/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number4050-100N
Device Catalogue Number4050-100N
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/24/2021
Supplement Date Received by Manufacturer02/08/2023
Initial Report FDA Received Date06/30/2021
Supplement Report FDA Received Date02/09/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown